Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 113, NWS Little Rock, AR

September 6, 2018Jefferson County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Sep 6, 2018, 10:14 PM CDT for Jefferson County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2018, 10:14 PM CDT (03:14 UTC)
Expired
Sep 7, 2018, 1:15 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

County Jefferson County, AR

The radar

The Little Rock radar (KLZK), 75 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 10:50 PM CDTFLASH FLOOD3 Nw Faith, ARTRAINED SPOTTER REPORTS WATER OVER CAMDEN CUTOFF RD. NEAR THE TOWN OF FAITH. HIGH WATER WAS ALSO ENCROACHING ON OTHER ROADS IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WGUS54 KLZK 070314
FFWLZK
ARC069-070615-
/O.NEW.KLZK.FF.W.0113.180907T0314Z-180907T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
1014 PM CDT THU SEP 6 2018

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Southwestern Jefferson County in southeastern Arkansas...

* Until 115 AM CDT.

* At 1013 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is likely to occur.

* Some locations that will experience flooding include...
  Pine Bluff...                     Sulphur Springs...
  Faith...                          Watson Chapel...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3423 9223 3423 9221 3422 9218 3420 9205
      3415 9198 3406 9202 3406 9223

$$

Cooper
2 follow-up statements
446 
WGUS74 KLZK 070401
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
1101 PM CDT THU SEP 6 2018

ARC069-070615-
/O.CON.KLZK.FF.W.0113.000000T0000Z-180907T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AR-
1101 PM CDT THU SEP 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
SOUTHWESTERN JEFFERSON COUNTY...

At 1100 PM CDT, trained weather spotters reported flash flooding 
near the town of Faith in southwestern Jefferson County. Up to four 
inches of rain have already fallen and flash flooding is already 
occurring!

Some locations that will experience flooding include...
Pine Bluff...                     Sulphur Springs...
Faith...                          Watson Chapel...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3423 9223 3423 9221 3422 9218 3420 9205
      3415 9198 3406 9202 3406 9223

$$

Cooper
921 
WGUS74 KLZK 070522
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
1222 AM CDT FRI SEP 7 2018

ARC069-070615-
/O.CON.KLZK.FF.W.0113.000000T0000Z-180907T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AR-
1222 AM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
SOUTHWESTERN JEFFERSON COUNTY...

At 1219 AM CDT, Doppler radar continues to indicate additional rain 
across the warned area. Although the heavier rain has moved east of 
the warned area, light to moderate rain continues. Flash flooding is 
already occurring and likely to continue.

Some locations that will experience flooding include...
Pine Bluff...                     Sulphur Springs...
Faith...                          Watson Chapel...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3423 9223 3423 9221 3422 9218 3420 9205
      3415 9198 3406 9202 3406 9223

$$

Cross

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 7:00 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 6, 7:00 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
700 PM CDT Thu Sep 6 2018

.AVIATION...07/00Z TAF CYCLE

The remnants of TD Gordon were roughly 35 NM S of LIT this evening,
showing maybe a slow drift to the SW. Wl cont to see SCTD SHRA/ISOLD
TS rotate arnd the system. Overall coverage is expected to diminish
aft sunset. Expect a combo of VFR/MVFR conds this evening,
deteriorating to mainly IFR conds later tngt into Fri mrng.
Increased mixing wl allow for some improvement by Fri aftn, with
SCTD SHRA/TSRA continuing. /44/
&&

.PREV DISCUSSION...(ISSUED 257 PM CDT Thu Sep 6 2018)
SHORT TERM...Tonight Through Sunday Night
Surface analysis and radar place the center Tropical Depression
Gordon over Jefferson County just slightly north of Pine Bluff,
and moving westward. A stalled frontal boundary was located from
northwest Arkansas into eastern Oklahoma.

Ridging remains in the mid and upper levels, and this, combined
with weak steering flow will keep Gordon slowly drifting westward
over the region tonight and Friday. The ridge will erode Friday
and Friday night, which will help give the stalled front some
momentum. At the same time, the circulation will get absorbed by
the frontal system.

Late in the weekend, the longwave pattern will amplify, with a
cutoff low forming over the Great Lakes Region, and troughing
digging further down into the Southern Plains. The Bermuda High
will shift eastward, and this will allow the cold front to shift
east/southeast and out of the state. Until then, though, expect
fairly widespread showers to continue as Gordon moves across and
makes the gradual turn.

Rainfall amounts...
We have made some adjustments to the going rainfall forecast.
Generally, have decreased amounts in the west to account for the
anticipated shift more towards the northwest/north late tonight
and early Friday. Have also increased rainfall amounts toward
northeast Arkansas.

As for specifics...
Southwest into northeast Arkansas...two to four inch amounts...with
localized amounts exceeding five inches. (Roughly east of a
Murfreesboro to Batesville line)

Surrounding that area...up to two inches, with localized amounts
exceeding three inches.

Flash Flood Watch...
Have realigned the Flash Flood Watch to account for the adjusted rainfall
forecast. Dropped a few counties in the west, and added some north central
and northeast. With maximized precipitation efficiency, banding features,
and training associated with Gordon, it will likely not be long before some
runoff issues are noted.

Temperature forecast (maxes especially) continues to be a low-confidence
one with cloud cover and rainfall coming into play.

LONG TERM...Monday Through Thursday
To begin the period, remnants of Gordon should be positioned near
the great lakes region as an extratropical low pressure system.
Upper level troughing extends southward from this upper low towards
the TX Gulf Coast.

Heading into Monday and Tuesday, the upper low deepens and pulls
away from the Great Lakes region. Closer to home, the trough will
remain nearly stationary over western over AR. At the surface, the
frontal boundary should be located across SE to C AR. The best deep
layer moisture and best forcing for ascent will be found along and
ahead of the front. Showers and thunderstorm development will be
confined to areas along and ahead of this boundary. Much drier
weather is expected across the NW half of the state behind the front.

A developing upper trough begins to dive southward on Wednesday from
the Great Lakes region, by late Wednesday, this upper trough
transforms into a cutoff low pressure near the Tennessee Valley. By
Thursday this upper low begins to retrograde towards the state.
Whereas, the other solution has high pressure building back into the
region from the SW, as the trough washes out, with only scattered
afternoon showers and thunderstorms developing during this time.

Low rain chances are in the forecast Thursday and Friday at this
point due to models indicating rainfall will be possible despite
different causes for precipitation initiation. Confidence in the
long term is low to moderate as timing issues arise to how quickly
the upper trough will exit the region as well as if the cut off low
at the end of the forecast period forms. Temperatures over the long
term will be near average to slightly cooler than normal across much
of the area.

FIRE WEATHER...
So, it goes without saying (but I'm saying it right here)...no
significant fire weather issues are expected through the next
seven days. Minimum humidity will remain high, with 20-foot winds
staying below critical thresholds.
&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Friday evening FOR Arkansas-Bradley-
Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha-Drew-
Faulkner-Garland-Grant-Hot Spring-Independence-Jackson-Jefferson-
Lincoln-Lonoke-Monroe-Montgomery-Ouachita-Perry-Pike-Prairie-
Pulaski-Saline-White-Woodruff.
&&
Hazardous weather outlook, Sep 6, 5:40 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
540 PM CDT Thu Sep 6 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
540 PM CDT Thu Sep 6 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

The remnants of tropical system Gordon will continue moving slowly
across the state tonight. Some heavy downpours can still be expected
early this evening, but an overall decrease in coverage and intensity
will occur later this evening.

The heavy rainfall will allow for the possibility of localized flash
flooding tonight. Ponding of water on area roads is expected. At
this time, the threat of organized or widespread severe weather is
low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gordon's remnants are forecast to track northwestward across the
state and eventually curve northeast into southern Missouri by
late Saturday night. The possibility of heavy rainfall will
continue primarily to the east and northeast of the center of
circulation.

Through early Sunday, widespread rainfall amounts of two to four
inches with locally heavier amounts in excess of five inches will
be possible. The greatest amounts of rain are expected to fall
over southeast, central and northeast portions of the forecast
area.

The heavy rainfall will allow for the possibility of flash
flooding. There will be the potential for higher stages on area
rivers and streams, particularly in the Ouachita basin. Smaller
and flashier tributaries would be the most susceptible to high
water issues.

After Gordon departs, the weather will remain unsettled through
the weekend and into early next week as a cold front moves into the
state. Isolated to scattered showers and thunderstorms are in the
forecast each day, mainly during the heat of the afternoon and
early evening.

.Spotter Information Statement...

Due to the low severe weather threat, spotter activation is not
anticipated today.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 1:34 PM CDTFlash Flood WarningLZKLonoke, Pulaski, Saline2 hr
Sep 7, 3:39 PM CDTFlash Flood WarningLZKLonoke, Prairie, White3 hr
Sep 7, 4:17 PM CDTSpecial Weather StatementLZKSaline43 min
Sep 7, 6:25 PM CDTSpecial Weather StatementLZKGrant35 min

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.